Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 104, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 27, 2011, 3:01 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2011, 3:01 PM EDT (19:01 UTC)
- Expired
- May 27, 2011, 3:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 97 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:06 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
993 WUUS52 KCAE 271901 SVRCAE SCC025-055-057-271945- /O.NEW.KCAE.SV.W.0104.110527T1901Z-110527T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 301 PM EDT FRI MAY 27 2011 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA SOUTHEASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 345 PM EDT * AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF JEFFERSON...OR 19 MILES NORTHEAST OF CAMDEN...AND MOVING NORTHEAST AT 25 MPH. * SOME COMMUNITIES IN THE WARNING AREA INCLUDE RUBY...PATRICK...MOUNT CROGHAN...KERSHAW AND JEFFERSON PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR CENTRAL SOUTH CAROLINA. && LAT...LON 3441 8051 3457 8059 3482 8022 3457 7998 TIME...MOT...LOC 1901Z 243DEG 20KT 3451 8044 $$ SMITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:02 PM EDT, 59 minutes earlier.
Area forecast discussion, May 27, 2:02 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 202 PM EDT FRI MAY 27 2011 .SYNOPSIS... AN UPPER LEVEL TROUGH OF LOW PRESSURE ACROSS THE AREA AND PLENTIFUL MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. DRYING WILL OCCUR TONIGHT AND SATURDAY AS HIGH PRESSURE BECOMES MORE DOMINATE. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... SEVERE THUNDERSTORM WATCH #387 IN EFFECT UNTIL 7PM FOR THE EASTERN MIDLANDS. FRONT JUST WEST OF THE MOUNTAINS WILL REMAIN STATIONARY. MOIST AND UNSTABLE AIRMASS OVER THE AREA. DEWPOINTS FROM THE UPPER 60S WEST TO LOWER 70S EAST. PH2O AROUND 1.50 INCHES. UPPER TROUGH EXTENDING FROM THE OH VALLEY TO TO FLORIDA. SHORT WAVE EXTENDING FROM OHIO TO NORTH GEORGIA IS FORECAST TO CROSS THE REGION THIS AFTERNOON AND EVENING IN MODERATELY UNSTABLE AIR MASS. CONVECTION WILL TAPER OFF AFTER MIDNIGHT AS THE SHORT WAVE MOVES EAST OF THE MIDLANDS. WILL KEEP LIKELY TO CATEGORICAL POPS FOR THE AFTERNOON...TAPERING OFF THIS EVENING. THE DEVELOPMENT OF A LOW LEVEL JET WILL KEEP ENOUGH MIXING TO INHIBIT SIGNIFICANT FOG FORMATION DURING THE EARLY MORNING HOURS. HOWEVER...COULD SEE STRATUS CLOUDS DEVELOP. AFTERNOON HIGHS ARE ON THE WAY TO THE LOW/MID 80S. CONSENSUS LOWS IN THE MID/UPPER 60S STILL LOOK GOOD. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... THE THUNDERSTORM CHANCE SHOULD DIMINISH TONIGHT AS THE UPPER-LEVEL SHORTWAVE TROUGH SHIFTS EASTWARD AND MOISTURE BECOMES SHALLOW. BUILDING H5 HEIGHTS SHOULD LIMIT THUNDERSTORMS SATURDAY...WITH BETTER CHANCE EASTERN MIDLANDS WHERE SEA BREEZE MAY ENHANCE CONVECTION IN THE AFTERNOON. TEMPERATURES GENERALLY CLOSE TO NORMAL. .LONG TERM /MONDAY THROUGH FRIDAY/... GFS INDICATING INCREASED RIDGING ALOFT FROM THE GULF COAST INTO THE OH VALLEY FOR MUCH OF THE PERIOD. WEAK COLD FRONT APPROACHES FROM THE NORTH BY LATE WEDNESDAY INTO EARLY THURSDAY BUT MOISTURE APPEARS LIMITED AT THIS TIME. IN ADDITION TO THIS WEAK FRONT...THE UPPER RIDGE APPEARS TO SHIFT A LITTLE FARTHER WESTWARD SO SEA BREEZE MAY ENHANCE SOME CONVECTIVE ACTIVITY ESPECIALLY DURING THE AFTERNOON HOURS WEDNESDAY THROUGH FRIDAY. TEMPERATURES GENERALLY A BIT ABOVE NORMAL. .AVIATION /18Z FRIDAY THROUGH TUESDAY/...SCATTERED TO NUMEROUS THUNDERSTORMS CROSSING THE TAF SITES THIS AFTERNOON INTO THE EVENING. MVFR OR LOWER CONDITIONS IN STORMS. MODELS INDICATE LOW LEVEL JET AROUND 30 KT WITH POTENTIAL FOR MVFR CIGS DURING THE EARLY MORNING HOURS. LOW LEVEL JET WILL KEEP WINDS UP SLIGHTLY OVERNIGHT...SO DENSE FOG NOT ANTICIPATED. AFTER 15Z SATURDAY...VFR CONDITIONS RETURN. EXTENDED AVIATION OUTLOOK...ISOLATED THUNDERSTORMS POSSIBLE SATURDAY AFTERNOON. LOW CONFIDENCE MVFR/IFR FOG/STRATUS EACH MORNING. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 27, 12:24 PM EDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1224 PM EDT FRI MAY 27 2011 GAZ040-063>065-077-SCZ018-020-021-025>027-030-035-281630- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY- FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-AIKEN-BARNWELL- 1224 PM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SCZ015-016-022-028-029-031-036>038-041-281630- LANCASTER-CHESTERFIELD-KERSHAW-RICHLAND-LEE-SUMTER-ORANGEBURG- CALHOUN-CLARENDON-BAMBERG- 1224 PM EDT FRI MAY 27 2011 ...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 27, 11:59 AM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1159 AM EDT FRI MAY 27 2011 SCZ036-038-271700- CLARENDON-ORANGEBURG- 1159 AM EDT FRI MAY 27 2011 ...A STRONG THUNDERSTORM WAS AFFECTING ORANGEBURG AND CLARENDON COUNTIES... AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF HOLLY HILL...MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. SMITH
Special weather statement, May 27, 12:41 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1241 PM EDT FRI MAY 27 2011 SCZ016-271745- CHESTERFIELD- 1241 PM EDT FRI MAY 27 2011 ...STRONG THUNDERSTORMS ARE AFFECTING EASTERN CHESTERFIELD COUNTY... AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONG THUNDERSTORMS ARE MOVING NORTHEAST AT 20 MPH NEAR PATRICK...CHESTERFIELD AND CHERAW. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. SMITH
Local storm report, May 27, 1:01 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
101 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 3 SE PAGELAND 34.74N 80.35W
05/27/2011 E1.00 INCH CHESTERFIELD SC PUBLIC
ONE INCH HAIL REPORTED ON HATCHERY ROAD.
&&
MJPLocal storm report, May 27, 2:22 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
222 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL BARNWELL 33.21N 81.35W
05/27/2011 E1.00 INCH BARNWELL SC PUBLIC
&&
NNNNSpecial weather statement, May 27, 2:51 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 251 PM EDT FRI MAY 27 2011 SCZ027-028-271915- LEXINGTON-RICHLAND- 251 PM EDT FRI MAY 27 2011 ...A STRONG THUNDERSTORM WAS AFFECTING KERSHAW...LEXINGTON AND RICHLAND COUNTIES... AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SPRINGDALE...MOVING NORTHEAST AT 25 MPH. PORTIONS OF THE COLUMBIA METROPOLITAN AREA MAY EXPERIENCE SOME BRIEF MINOR FLOODING. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
Special weather statement, May 27, 2:57 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 257 PM EDT FRI MAY 27 2011 GAZ040-063>065-SCZ018-025-026-030-272000- AIKEN-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-RICHMOND-SALUDA- 257 PM EDT FRI MAY 27 2011 ...STRONG THUNDERSTORMS WERE AFFECTING AIKEN...COLUMBIA...EDGEFIELD...LINCOLN...MCCORMICK... MCDUFFIE...RICHOND AND SALUDA COUNTIES NEAR LAKE THURMOND... AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MCCORMICK TO THOMSON MOVING EAST AT 25 MPH. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. MJP/SMITH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:33 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 57 min |
| May 26, 8:38 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 22 min |
| May 26, 8:59 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 31 min |
| May 26, 9:26 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 64 min |
| May 26, 9:29 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 61 min |
| May 26, 9:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 63 min |
| May 26, 10:15 PM EDT | Special Weather Statement | CAE | Lexington | 60 min |
| May 26, 10:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 31 min |
| May 26, 10:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Edgefield | 63 min |
| May 26, 11:44 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg and 1 more | 61 min |
| May 27, 9:59 AM EDT | Special Weather Statement | CAE | Newberry | 61 min |
| May 27, 12:25 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 35 min |
| May 27, 12:46 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 44 min |
| May 27, 12:57 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 2 hr |
| May 27, 2:00 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 60 min |
| May 27, 2:26 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 64 min |
| May 27, 2:44 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 98 min |
| May 27, 2:44 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 61 min |
| May 27, 3:22 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 53 min |
| May 27, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 48 min |
| May 27, 4:40 PM EDT | Severe Thunderstorm Warning | CAE | Richland, Sumter | 50 min |
| May 27, 6:43 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.